The BRAF inhibitor, vemurafenib, was recently approved for the treatment of patients with BRAFV600 metastatic melanoma. Wider use of this drug and longer follow-up periods of treatment are resulting in the emergence of a growing number of reports detailing new adverse effects. Cutaneous adverse effects are preeminent with UV-A–dependent phototoxicity, hyperkeratotic folliculitis, hand-foot skin reaction, hair changes, verrucous papillomas, keratoacanthomas, and squamous cell carcinomas.
We report 2 cases of dermatitis occurring on a previously irradiated skin area in patients treated with vemurafenib for a BRAFV600-mutated metastatic melanoma. The first case occurred 10 days after a low dose of radiation was delivered that usually does not induce any radiodermatitis, suggesting radiosensitization by vemurafenib. The second case occurred 30 days after radiotherapy and was diagnosed as radiation recall dermatitis.
Conclusions and Relevance
Vemurafenib should be considered a potential cutaneous radiosensitizer and an inducer of radiation recall dermatitis. However, these adverse effects are easily managed with topical corticosteroids. Dose reduction or interruption of vemurafenib is not required. Further studies and reports will enlighten us as to whether this pharmacodynamic interaction between x-rays and vemurafenib is also seen with other BRAF or MEK inhibitors on the same mitogen-activated protein kinase pathway currently under development.